Drug-Induced Thromboembolic Events in Patients with Malignancy

Author(s): Ioannis Starakis, Angelos Koutras, Elias E. Mazokopakis.

Journal Name:Cardiovascular & Hematological Disorders-Drug Targets

Volume 10 , Issue 2 , 2010

Abstract:

Patients with malignancies are often in a hypercoagulable status. The pathogenetic mechanisms of thrombotic events in malignancy are multifaceted and consist of release or expression of procoagulants by cancer cells, but also appearance of procoagulant action by normal host cells. Most importantly, current therapeutic modalities for cancer such as high dose chemotherapy and surgery represent a significant additional risk for serious or even fatal thromboembolic events. There is a wide spectrum of clinical manifestations of these events which encompass Trousseau's syndrome, deep venous thrombosis, marantic endocarditis, disseminated intravascular coagulation, thrombotic microangiopathy and arterial thrombosis. Cancer chemotherapy is most commonly associated with deep vein thrombosis but intracranial sinus vein thromboses and thrombotic microangiopathy may also occur. Our purpose is to review the relevant literature linked to the effect of chemotherapy and other cancer-related interventions on thromboembolic incidents.

Keywords: Malignancy, chemotherapy, thromboembolism

Rights & PermissionsPrintExport

Article Details

VOLUME: 10
ISSUE: 2
Year: 2010
Page: [94 - 102]
Pages: 9
DOI: 10.2174/187152910791292493
Price: $58